Food & Drink » Food News

U.S. Food and Drug Administration Links Black Licorice to Heart Problems

For anyone over 40, this is not spooktacular Halloween news

by

comment
BY PIKALUK FROM UK (FLICKR) [CC BY 2.0]
According to the U.S. Food and Drug Administration, scientific studies on black licorice have proved that "you really can overdose on candy."

In a recent article titled "Black Licorice: Trick or Treat?" the FDA warned the public against consuming too much licorice this Halloween, claiming the licorice root compound glycyrrhizin can cause "high blood pressure, edema (swelling), lethargy, and congestive heart failure" by lowering potassium levels in the body.

Luckily for most trick-or-treaters, the studies have only found these symptoms in people greater than 40 years of age who have eaten two or more ounces of black licorice a day for two consecutive weeks.

Still, the FDA felt compelled to create an entire spooky video to warn kiddos away from consuming the candy, complete with zombies, witches and bats.


Add a comment

Note: Comments are limited to 200 words.